Up in smoke

"Exceptionally toxic," industrial gas could explain the dangers of vaping illness

In case you needed another reason to steer clear of blackmarket vapes.

As of February 2020, the vaping-related illness (called EVALI) has caused 68 deaths and sickened 2,807 people. But even as scientists learn more about how EVALI tears through the lungs, and regulators close in on the black market companies responsible for the illness, a key question remains unanswered.

Why did these vapes make people so sick?

Finally, scientists in Ireland believe they have the answer.

Vitamin E acetate, the black market thickener used by scammers in THC vapes, becomes an "exceptionally toxic" gas called ketene when heated to certain temperatures, according to a paper published in Proceedings of the National Academy of Sciences on Tuesday.

Ketene is a colorless gas with a penetrating odor that has been described as "respiratory poison" in rodent studies.

We don't know how ketene affects humans, Donal O'Shea, a chemist and study co-author, tells Inverse. The gas is generally confined to heavy industry, so we don't encounter it everyday "due to it's extreme reactivity," he says.

But what little evidence there is suggests it's dangerous.

"It has very high pulmonary toxicity, and is lethal at high concentrations," O'Shea says.

Tracing EVALI's toxic roots

In the new paper, O'Shea and co-author Dan Wu argue that this toxic gas could be the root of the severe lung injuries caused by vitamin E acetate-laced vapes.

Dank Vapes, one of the black market brands linked to EVALI.Inverse

Vitamin E acetate has been central to the EVALI conversation since September of 2019, when it became clear that the substance was being used in a variety of blackmarket THC vapes. In its uncut state, it is actually a gooey, viscous substance not intended for vaping at all (although it's sometimes used in skincare products).

In a September 2019 investigation, several sources told Inverse that the reason vitamin E acetate was so popular among knock-off THC vape makers was because it mimics the look and feel of high quality THC oil. At the time, Andrew Jones, owner of Mr. Extractor.com, a site that manufactured a vitamin E acetate-based thickener, told Inverse that the product was likely used in "60 to 70 percent of the carts [cartridges] on the market today."

In December 2019, a New England Journal of Medicine paper confirmed that vitamin E acetate was present in 48 out of 51 lung-tissue samples taken from people diagnosed with EVALI. That was enough for the United States' Centers for Disease Control and Prevention to declare vitamin E acetate a central player in the EVALI outbreak — but it wasn't enough to explain what made the substance so dangerous to inhale.

By looking at what happens when you heat up vitamin E acetate, the new PNAS paper provides a tentative answer to that question.

O'Shea and Wu looked at what happens when you fill a vape solely with vitamin E acetate — something that, even in blackmarket vapes, isn't typically done. They hooked up commercial vapes to glass containers using a rubber tube, and analyzed the gases that were formed as the vitamin E acetate vaporized. This setup is not designed to mimic the real-world vaping experience.

Instead, the experiment served to show that it's possible to create ketene gas from vitamin E acetate under these conditions. The team also show vitamin E acetate can produce benzene, which is a known carcinogen found in cigarette smoke.

To produce these gasses, vitamin E acetate has to be heated to high temperatures. It is not clear how this would happen in most commercial vaporizers, O'Shea says.

"At this stage this remains unclear, but the higher the temperature the device can reach the bigger the risk," he says.

Scans taken from a 32-year-old man with a history of vaping. This patient had fevers and night sweats for one week. Close analysis of lung tissue samples showed signs of organizing pneumonia, which may be a hallmark of EVALIThe Radiological Society of North America.

The paper adds weight to the leading theories about what causes EVALI's characteristic lung damage. That a toxic gas may be at play was first proposed in an October 2019 paper in The New England Journal of Medicine.

"The lungs bear a very close resemblance to what we see in workers where an industrial accident has occurred, with a toxic chemical spill or toxic fume exposure, or perhaps a poisonous gas exposure," the study's senior author, Brandon Larson, told Inverse at the time.

At that point, it was unclear how vitamin E acetate, which was linked to EVALI, might cause injuries suggestive of toxic gas exposure. Now, the new data imply that ketene is that toxic gas, and that vitamin E acetate, when heated appropriately, is capable of producing it.

O'Shea, for one, says that Ketene gas could cause EVALI symptoms.

"It could explain the chemical pneumonitis observed in patients," he says.

"The likelihood of producing toxic and/or carcinogenic substances can only increase..."

Where do we go from here?

Vitamin E acetate was once considered safe by vape manufacturers.

"We all came to the same conclusion, that the product was suitable for use," Jones, the thickener manufacturer, told Inverse previously.

But the rise of EVALI shows we simply don't know very much about the chemistry of vaping, O'Shea says.

"As there is an increasing number of chemicals being added to vape mixtures, the likelihood of producing toxic and/or carcinogenic substances can only increase," O'Shea says.

Previous studies in rodents suggest that flavoring agents found in vapes, like pulegone (a mint flavor), may cause health risks, too. Similarly, the vanilla, cherry of cinnamon flavorings used in some vapes may also cause lung irritation or damage. Of all the vape flavoring agents, diacetyl, which makes vape flavors sweeter, is probably the most notorious — it has been tied to a condition called popcorn lung, and may impair lung function.

Ultimately, the results underscore how much scientists don't know when it comes to the health effects of inhaling certain substances — even if they seem safe. These flavorings and additives require "urgent investigation," O'Shea says.

If EVALI has taught us anything, it's that some very complex chemistry happens each time you hit a vape. If we underestimate the effects, things can go very wrong. We've had to learn that lesson the hard way.

Abstract: A combined analytical, theoretical, and experimental study has shown that the vaping of vitamin E acetate has the potential to produce exceptionally toxic ketene gas, which may be a contributing factor to the upsurge in pulmonary injuries associated with using e-cigarette/vaping products. Additionally, the pyrolysis of vitamin E acetate also produces carcinogen alkenes and benzene for which the negative long-term medical effects are well recognized. As temperatures reached in vaping devices can be equivalent to a laboratory pyrolysis apparatus, the potential for unexpected chemistries to take place on individual components within a vape mixture is high. Educational programs to inform of the danger are now required, as public perception has grown that vaping is not harmful.
Related Tags
Share: